What Should I Teach About Anaphylaxis?


I’m seeking some advice from my educator friends about what to teach about anaphylaxis to my paramedic class next week.  The textbook we use, which for the most part I like, states in a “words of wisdom” box:

Flushing (from vasodilation) and tachycardia are so characteristic of anaphylactic shock that it is very questionable to make the diagnosis without these two signs being present.

Then there’s this JEMS article, Critical Updates in Assessment and Management of Anaphylaxis which some of my students read, which states:

If you remember only one thing from this article, make it this: Anaphylaxis can present as cardiovascular collapse alone. If you don’t think of an illness you can’t treat it, so remember there’s a critical minority of patients who only respond to an allergen by dumping pressure, with or without tachycardia.

I was also surveyed in this Ryan Jacobson study a few years ago, and was stumped by an atypical anaphylaxis case that presented only with GI symptoms, altered mental status and hypotension with no known exposure.

Most causes of GI symptoms and hypotension are not anaphylaxis, and could be made worse from epinephrine.  I’m struggling with how to thoroughly teach about the typical and atypical anaphylaxis presentations, while also teaching them how to differentiate those symptoms from other causes.  Any help would be appreciated.

Comments

  1. Sean Hulsman says:

    I have an article which I wrote regarding rebound reactions in anaphylaxis – if yoh like I can send you the newsletter…

  2. I suppose, that like all conditions, anaphylaxis has some zebras. I would steer away from a deep dive into the rare and unlikely and focus on the “classic” presentation. “Flushing” is not so great a term, IMO. I would focus on how vasodilation manifests itself in different body systems or regions. Vasodilation in the skin means uticaria, swelling, redness, itching. Vasodilation in the upper airway means facial swelling, tongue swelling, stridor, salivation. Vasodilation in lower airway means wheezing and coughing. Vasodilation in GI system means nausea, vomiting, diarrhea. Systemic vasodilation means hypotension and altered mental status. Tachycardia…certainly could be connected to all of the above. Tachycardia can also be from stress. A child I know is allergic to strawberries. If he eats a strawberry his mom has a full on fight or flight reaction – tachycardia, anxiety, flush skin. It gets better with caring and reassurance. She doesn’t need epi. The child only needs epi if he has an anaphylactic reaction.

    I also consider this article a must read
    Medication Errors in Prehospital Management of Simulated Pediatric Anaphylaxis
    http://informahealthcare.com/doi/abs/10.3109/10903127.2013.856501

    • emspatientperspective says:

      Thanks Greg! I love your idea to focus on vasodilation in different body areas. I’ve also followed your posts about the medication error articles, and agree that we should minimize doing math under stress as much as possible.

Speak Your Mind

*